Bulging Vein after Voluma Injections

I copied this question from Real Self.  I think it would be a good intellectual exercise to pretend that these questions come from my own patients and I try to formulate my own answers then compare to the answers of other doctors.  Of course, I’ll probably be biased and think that my own answer is the best.

Disclaimer: This is just generalized medical information.  Any medical discussion here is not meant to be medical advice.  Please see your doctor in person.

Here’s the Voluma question:

I had Voluma a week ago and I have this bulging vein/artery on the side of my temple now that has two branches stemming from it. It is ugly and really noticeable. I really don’t know how to correct it or who to go to next. Can more fill disguise it or will that just make it worse? Is it dangerous to get it ligated? Or should I just get the filler dissolved?

Here’s my Voluma Problem answer:

Thank you for your question.  Without a personal examination of the problem, my thoughts will only be a generalized discussion.

I have to make the assumption that your question regarding Voluma is an injection at the side of the face by the cheek.  There are off-label FDA injections of Voluma elsewhere but the FDA indication is for the cheeks.  Thus, the problem described is bulging vessels in the temple (probably a vein) 1 week after Voluma injections in the cheek.

It is possible that the venous outflow is somewhat limited due to the mass-effect created by the added volume of the filler (Voluma) and the very likely added swelling from the physical nature of the procedure.  (Meaning that the flow of blood is a bit squished from the filler itself and swelling due to the procedure.)  When the swelling subsides, the venous outflow would become less obstructed.  In my opinion it may take 3 weeks for the swelling to disappear.  Perhaps at that time, the veins would become less distended.

During this time, if you were my patient, I would appreciate knowing about your situation and concerns.  Together we could discuss further therapy – such as those that you mentioned such as dissolving the filler or ligation of the vein.  Ligation of a facial vein is possible but it would be an extreme measure in my opinion.  Sometimes the hardest therapy to endure is a tincture of time.  But many times, that is the best option along with watchful expertise from your injector.

If you haven’t contacted your injector, please do so as your top priority.  You mentioned “who to go to next.”  Your injector should help guide you in that decision if you feel another level of expertise is needed.  Best of luck to you.

Calvin Lee, MD
Modesto Voluma Injections, California